Tennessee, 2018

Flood in Tennessee, April 15, 2018

April 15, 2018 · NWS OHX · 1 event in 1 county or zone

5 inches of rain across the Cumberland Plateau from April 14 to April 15. Some minor road flooding was reported in Cumberland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Widespread rainfall brought 2 to 4.5 inches of rain across the Cumberland Plateau from April 14 to April 15. Some minor road flooding was reported in Cumberland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 15, 9:47 AM CST, 13 minutes earlier.

Area forecast discussion, Apr 15, 9:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1047 AM CDT Sun Apr 15 2018

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Most of the showers along the front are out of the area, with
ongoing showers still lingering on the Plateau. A few short term
models want to bring some light backside showers to western areas
this afternoon, so added in mention of schc pops. Better chances
at backside precip will impact most of the area later this evening
and overnight, and cooling temps may allow for some frozen precip
to mix in on the Plateau. Adjusted winds up slightly for this
afternoon as surface pressure gradient may tighten up enough for
winds of 10-15 mph and gusts just over 20 mph possible. Other than
minor tweaks to match current obs trends, rest of the forecast is
on track.

&&

.AVIATION...
12Z TAF DISCUSSION.

A cold front will make it's way out of the area today...bringing
a slow end to the widespread shower activity later today. However,
a trailing upper low will swing by tonight...possibly bringing
more light showers back to the area, as well as a mix CSV.

This is expected to keep MVFR CIGs around the area which will
periodically affect all sites...especially CSV. Winds will again
be gusty.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........07
Hazardous weather outlook, Apr 15, 4:25 AM CST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
525 AM CDT Sun Apr 15 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-161030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
525 AM CDT Sun Apr 15 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Freezing temperatures are possible across parts of the area
tonight...especially on the Cumberland Plateau.

Light precipitation expected tonight may also be mixed with
snow along the upper Cumberland.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Freezing temperatures and/or patchy frost may be possible on
Tuesday morning as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 15, 4:56 AM CST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
556 AM CDT Sun Apr 15 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-152100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield,
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina,
Byrdstown, Erin, Waverly, New Johnsonville, McEwen, Dickson,
Ashland City, Kingston Springs, Nashville, Lebanon, Mount Juliet,
Hartsville, Carthage, South Carthage, Gordonsville, Gainesboro,
Cookeville, Livingston, Jamestown, Allardt, Linden, Lobelville,
Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg,
Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta,
Crossville, Shelbyville, Tullahoma, Manchester, McMinnville,
Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg,
and Pulaski
556 AM CDT Sun Apr 15 2018

...Freezing Temperatures Possible across parts of Middle TN
Tonight...

A passing front will bring another shot of colder air to the
mid-state later today. This air will result in temperatures
dropping into the 30s tonight...and possibly the lower 30s
in usually colder locations...and especially on the Cumberland
Plateau.

With freezing temperatures, sensitive vegetation may be damaged
or killed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cumberland

When
April 15, 10:00 AM CST to 11:00 AM CST
Where
Cumberland County, 1.92 mi ENE of Vandever to 3.11 mi ESE of Vandever
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.840, -85.048

Cumberland County Emergency Management reported Clint Lowe Road was flooded near Dunbar Road southwest of Crossville, and part of Chestnut Lane was washed out but still passable southeast of Crossville.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749359.